Missouri, 2008

Flash Flood in Missouri, June 27, 2008

June 27, 2008 · NWS LSX · 1 event in 1 county or zone

The Pin Oak levee on the Mississippi River near Winfield failed on June 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The Pin Oak levee on the Mississippi River near Winfield failed on June 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 27, 4:13 AM CST, 37 minutes earlier.

Area forecast discussion, Jun 27, 4:13 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
513 AM CDT FRI JUN 27 2008

.DISCUSSION...
/510 AM CDT FRI JUN 27 2008/

MODELS IN DECENT AGREEMENT ON MID LEVEL AND SFC MASS FIELDS OVER
THE NEXT FEW DAYS...WITH H500 LO DROPPING SEWD FROM SCNTRL CANADA
INTO THE UPR MS VALLEY LATE TONIGHT AND INTO THE WRN GRTLKS REGION
BY LATE SATURDAY. THIS WILL HAVE AN IMPACT ON OUR FA...WITH ZONAL
FLOW TRANSITIONING TO NWLY DURING SATURDAY NIGHT...AND GOING FROM
SMALL BUT POTENT DISTURBANCES FLOATING THRU FROM TIME TO TIME TO
KICK UP CONVECTION TO A MORE ORGANIZED INDUCED VORT LOBES FROM
DEEPENING MID LEVEL LO TO OUR NE BY LATER THIS WEEKEND. AT THE
SURFACE...FA TO REMAIN IN THE WARM SECTOR THRU THIS EVENING BEFORE
A SLOW MOVING CDFNT SLIDES THRU LATE TONIGHT AND SATURDAY. A WEAK
TROF WILL THEN MOVE THRU MAINLY THE NERN FA ON SUNDAY BEFORE A
RIDGE OF HI PRES MOVES IN FOR EARLY NEXT WEEK.

ABUNDANT MOISTURE AND INSTABILITY WILL EXIST IN THE AIRMASS AHEAD
OF THE SLOW MOVING CDFNT...WITH PWATS HOVERING AROUND 1.85 INCHES
WHICH IS ABOUT TWO STANDARD DEVIATIONS ABOVE NORMAL FOR LATE JUNE.
K INDICES ALSO WILL BE RATHER HIGH...IN THE UPPER 30S...WITH STEEP
MID LEVEL LAPSE RATES EXPECTED. CONVECTION THRU SATURDAY WILL HAVE
ACCESS TO THE MEANS TO QUICKLY STRENGTHEN TO SEVERE LIMITS AND BE
ABLE TO DROP RAIN IN AN EFFICIENT MANNER.

THE MAIN FOCAL POINTS FOR TSRA THIS MORNING ARE BASED ON MOISTURE
CONVERGENCE BETWEEN H925 AND H850 OVER THE MS RIVER...BUT THIS IS
EXPECTED TO EVOLVE FURTHER SWWD FOR A PERIOD EARLY THIS MORNING
BEFORE FINALLY SHOVING OFF TO THE E. HEADING INTO THIS AFTERNOON...
WHILE NUMEROUS OLD BOUNDARIES MAY BE ENOUGH TO OVERCOME THE
MINIMAL CINH OVER MUCH OF THE FA...THE MAIN FOCUS WILL SHIFT TO
THE NWRN CORNER OF THE FA NEAR THE CDFNT...AS WELL AS TOWARD THE
NRN FA ANYWAY...WITH EXPECTED TRACK OF OLD MCV TO MAKE SOME SORT
OF IMPACT THERE.

TSRA WILL THEN INCREASE THIS EVENING AS THEY SLIDE SEWD WITH
CDFNT...AND CERTAINLY HAVE POTENTIAL TO DROP LOCALLY HEAVY
RAINFALL GIVEN HI MOISTURE CONTENT OF ATMOSPHERE. NOT READY TO
ISSUE FFA YET...AND THIS IS PRIMARILY DUE TO THE UNCERTAINTY OF
WHAT THE MORNING CONVECTION WILL DO TO SET THINGS UP...AND HOW
WELL THE ATMOSPHERE WILL DESTABILIZE THIS AFTN OVER NRN MO IN
ADVANCE OF MCV IF MORNING CONVECTION REALLY BLOSSOMS. THIS ALL
COULD ULTIMATELY AFFECT TONIGHT/S FORECAST AS WELL...SO WILL
DEFER TO THE DAY SHIFT TO GET A BETTER HANDLE ON THINGS.

BETTER RAIN CHANCES THEN SHIFT TO THE SRN FA ON SATURDAY...AND
WHILE IT APPEARS MOST OF THE RAIN SHOULD EXIT BY LATE MORNING...A
SLOW DOWN ON THE CDFNT/S ALREADY SLOW SWD PROGRESS APPEARS IN THE
OFFING...AND SO LEFT IN A SMALL PCPN PROB THRU THE AFTERNOON HRS
IN THE FAR SRN FA.

A PAIR OF VORT LOBES ROTATING AROUND THE BACKSIDE OF THE UPPER LO
OVER THE GREAT LAKES ON SUNDAY...ESPECIALLY DURING THE AFTN HRS...
MAY BE ABLE TO KICK OFF WDLY SCT SHRA...ESPECIALLY N AND E OF
KSTL.

TES

&&

.AVIATION...
/1212 AM CDT FRI JUN 27 2008/

FOR THE 06Z TAFS...ONGOING CONVECTION ACROSS KS AND NEB IS
EXPECTED TO IMPACT UIN AND COU AROUND DAYBREAK. THIS CONVECTION
AND ITS OUTFLOW WILL DETERMINE CONVECTION DURING THE AFTERNOON AND
INTO THE EVENING. MODELS ARE NOT GIVING A CONSISTENT SIGNAL ATTM.
HOWEVER...MODELS HINT AT MCV TRACKING ACROSS CENTRAL MO DURING THE
DAY THAT MAY INITIATE CONVECTION AHEAD OF THE COLD FRONT THAT WILL
BE MOVING THRU THE AREA LATE FRI NIGHT. GIVEN TODAYS RAINFALL...
THERE MAY BE A POTENTIAL FOR SOME FOG TO DEVELOP AT COU. THINKING
IS THAT CLOUD COVER WILL HINDER ENOUGH COOLING THAT FOG WILL NOT
DEVELOP. HOWEVER...IF CI DEBRIS FROM CONVECTION IN KS SLOWS...
TEMPS MAY DROP ENUF TO ALLOW SOME FOG.

TILLY

&&

.HYDROLOGY...
CRITICAL HYRDOLOGIC CONDS PERSIST ALG THE MSRVR FROM STL N...AND
THE UPCOMING WET WX THRU TNGT WONT HELP. ITS A CERTAINTY THAT
THE ADDITIONAL RAINFALL WILL BE CAUSING WATER LEVELS TO RMN
HIGH...ADDING PROLONGED STRESS TO THE ALREADY WATER-LOGGED LEVEES.
BUT...HOW THIS RAIN WL BE AFFECTING CREST FORECASTS IS SIMPLY
UNKNOWN ATTM AS ITS NEARLY IMPOSSIBLE TO PREDICT HOW MUCH AND/OR
WHERE THE RAINFALL WL BE OCRG. IN ADDITION TO THE CHGS IN CREST
FCSTS PRODUCED BY LEVEE CHGS...FCSTS WL RMN SOMEWHAT IN A STATE OF
FLUX UNTIL SAT MRNG...WHEN HYDROLOGIC MODELS HV A CHANCE TO
ACCURATELY INGEST RAINFALL AND RUNOFF.

TRUETT/TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR LINCOLN.

IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 27, 3:25 AM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
425 AM CDT FRI JUN 27 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
425 AM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY...WITH CHANCES
INCREASING HEADING INTO LATE AFTERNOON AND TONIGHT AS A SLOW
MOVING COLD FRONT MOVES INTO THE AREA. SOME OF THE STORMS COULD
BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. POCKETS OF HEAVY
RAIN CAN ALSO BE EXPECTED...ESPECIALLY TONIGHT. FOR FURTHER
INFORMATION ON CONVECTIVE WATCHES...PLEASE REFER TO THE LATEST
STORM PREDICTION CENTER WATCH PRODUCTS.

MODERATE TO MAJOR RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES ON SATURDAY...PRIMARILY
SOUTH AND EAST OF ST. LOUIS. A FEW OF THESE STORMS MAY ONCE AGAIN
BE SEVERE.

MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE...MAINLY FROM LATE AFTERNOON AND
TONIGHT FOR AREAS NORTH AND WEST OF ST. LOUIS. SPOTTERS ARE
ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

The radar

The St Louis radar (KLSX), 34 km away, was scanning. The volume nearest the first event began at 10:47 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lincoln

When
June 27, 4:50 AM CST to 5:00 PM CST
Where
Lincoln County, 0.83 mi ENE of Cap Au Gris to 1.7 mi NE of Winfield
Cause
Dam / Levee Break
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
39.002, -90.705

The Pin Oak Levee near the Mississippi River failed causing flood waters to rush towards the town of Winfield. At least 60 homes were flooded in Winfield west of Highway 79.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123458.